Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 302, NWS St. Louis, MO

July 20, 2023Bond County, Clinton County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 20, 2023, 10:32 AM CDT for Bond County, Clinton County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 10:32 AM CDT (15:32 UTC)
Expired
Jul 20, 2023, 11:15 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS53 KLSX 201532
SVRLSX
ILC005-027-201615-
/O.NEW.KLSX.SV.W.0302.230720T1532Z-230720T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1032 AM CDT Thu Jul 20 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Clinton County in south central Illinois...
  Southwestern Bond County in south central Illinois...

* Until 1115 AM CDT.

* At 1032 AM CDT, a severe thunderstorm was located over Pocahontas,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Breese, Carlyle, Centralia, St. Rose, Wamac, Beckemeyer,
  Pocahontas, Beaver Creek, Jamestown, Shattuc, Pierron, Bartelso,
  Hoffman, Huey, Dudleyville, Stolletown, Posey, and Ferrin.

This includes Interstate 70 in Illinois between exits 36 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 8936 3850 8937 3849 8940 3850 8940
      3849 8941 3850 8943 3848 8946 3873 8960
      3885 8960 3892 8952 3856 8914 3850 8915
TIME...MOT...LOC 1532Z 324DEG 29KT 3881 8957 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
206 
WWUS53 KLSX 201554
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1054 AM CDT Thu Jul 20 2023

ILC005-201604-
/O.CAN.KLSX.SV.W.0302.000000T0000Z-230720T1615Z/
Bond IL-
1054 AM CDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3850 8915 3852 8936 3850 8937 3849 8940
      3850 8940 3849 8941 3850 8943 3848 8946
      3873 8960 3874 8960 3874 8933 3856 8914
TIME...MOT...LOC 1554Z 332DEG 26KT 3867 8948 

$$

ILC027-201615-
/O.CON.KLSX.SV.W.0302.000000T0000Z-230720T1615Z/
Clinton IL-
1054 AM CDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL CLINTON COUNTY...

At 1054 AM CDT, a severe thunderstorm was located near St. Rose,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Breese, Carlyle, Centralia, St. Rose, Wamac, Beckemeyer, Jamestown,
Shattuc, Bartelso, Hoffman, Huey, Stolletown, Posey, and Ferrin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8915 3852 8936 3850 8937 3849 8940
      3850 8940 3849 8941 3850 8943 3848 8946
      3873 8960 3874 8960 3874 8933 3856 8914
TIME...MOT...LOC 1554Z 332DEG 26KT 3867 8948 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:51 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 20, 6:51 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 AM CDT Thu Jul 20 2023

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 406 AM CDT Thu Jul 20 2023

1) A cluster of thunderstorms expected to originate from along the
Oklahoma/Kansas border into southern Missouri through mid-morning.
The northern end of the complex will skim the southern sections of
the CWA, though severe potential is low.

2) A cold front approaches from the north this afternoon into this
evening. Isolated thunderstorms are possible along the front and
could produce isolated large hail and damaging winds, mainly east of
the Mississippi River.

3) The cold front will bring much cooler temperatures Friday, while
effectively pushing most of the active weather to the south.

The main story, at least initially, is the significantly reduced
threat for heavy rain and severe weather early this morning. Hourly
SPC mesoanalysis shows a compact area of subsidence that has worked
in behind a mid-level disturbance that departed to the southeast
late last evening. In the meantime, showers are widely scattered
over Missouri as a surface boundary continues to waver underneath
weak ascent.

The focus will be on a cluster of thunderstorms over the
Kansas/Oklahoma border. A few of the CAMs have, at times, shown this
area to become at least a loosely organized MCS feature, though
there are some differences between guidance in the way this evolves
as it pushes west to east through southern Missouri. Unlike a few of
the days in the past week, when a strong low level jet provided
plenty of forcing underneath better organized mid/upper level
shortwaves, this morning's activity isn't working with as much.
Despite MUCAPE running in the 3k-4k range once again, the mid-level
jet core is only peaking out around 30 knots through mid-morning
with mid-level lapse rate of 7-7.5C lines up over southern Missouri.
There may be enough forcing at the northern end of the complex to
lead to additional thunderstorms, but much of the energy will be
allocated to the activity further south. While HRRR has developed a
impressive line of thunderstorms along the Mississippi River, this
looks like false feedback caused by narrow corridor of modeled
MUCAPE becoming uncapped. While some development is still possible
in this area, much of the support will remain along the southern
sections of the CWA as the complex begins to weaken with eastward
travel.

A cold front will drop out of the north this afternoon into this
evening, bring a renewed chance for isolated to scattered
thunderstorms along the front. Consequently this is the best
potential for isolated strong to severe thunderstorms, though the
potential will be dependent on destabilization. There does look to
be enough time between the departing storms over the south this
morning to allow SBCAPE to build. NAM/RAP/HRRR each show 2500-4000
J/kg of SBCAPE running ahead of the front at 18z this afternoon.
While the front encounter dewpoints in the low to mid-70s, there
is a small overlap (east of the Mississippi River) of steep low
level lapse rates in an area of weak mid-level flow and lack of
steep mid- level lapse rates. The thicker CAPE profiles suggest
isolated thunderstorms will have a few hours (20z-00z) to develop
along the front but will lack enough support to be sustained. A
short-lived, strong updraft may produce hail and gusty winds for a
few hours through peak diurnal heating.

The southward progress of the front begins to slow tonight into
Friday. However, it should make it far enough south to keep most of
the active weather over southern sections of Missouri and Illinois,
as northerly surface flow works into the region around the eastern
side of surface high pressure. Another complex of thunderstorms
develops over the Plains late tonight into Friday. While low chances
(15-30 percent) briefly glance the southern sections of the CWA,
activity will be weakening if not already decayed. The main story
will be the cooler temperatures with some locations barely reaching
80 degrees.

Maples

.LONG TERM...  (Friday Night through Wednesday)
Issued at 406 AM CDT Thu Jul 20 2023

1) Temperatures will be near to slightly below normal over the
weekend with limited chances for rainfall.

2) A warming trend will begin Monday with the potential for warmer
than normal conditions by midweek.

The axis to an amplified upper level ridge will be positioned over
the Rockies Saturday into Sunday, as a broad trough extends
southward over the eastern third of the U.S. Northwest flow sets up
over surface to mid-level ridging that extends east from the central
Plains into the mid-Mississippi Valley. A couple of weak lobe of
vorticity rotate down the back side of the eastern trough Saturday
with a more well-defined trough projected to drop northwest to
southeast over the region Sunday. While the NBM places sporadic low
end (15-20 percent) PoPs over the region as early as Saturday
afternoon, sounding show very dry air extending through the lowest
5k feet and strong capping around 10k feet. Most locations are
likely to remain dry and comfortable Saturday within west-
northwesterly flow. Temperatures look fairly uniform and tightly
clustered GEFS plumes showing 80s and the LREF grand ensemble
showing a 3 degree spread (low/mid-80s) between the 25th and 75th
percentile data.

The LREF grand ensemble shows a bit more spread heading into Sunday,
as a weak surface boundary and well-defined upper trough drops out
of the north. It offers the best potential (15-30 percent) for any
rainfall though limited by lack of broad support. Ensemble members
begin to show separation due to minor timing differences and
eastward extend of the mid-level ridge. Temperature spread is
greatest across central Missouri (7 degrees) than east of the
Mississippi River (4 degrees). Despite the spread, it should be
another decent day with most locations in the 80s. Most locations
will remain rain-free with the exception of an isolated
thunderstorms in a region of modest SBCAPE with mean values running
in the 1000-1500 J/kg.

A warming trend begins Monday as the upper level ridge from the west
moves into the central Plains. The ridge looks rather impressive
with some indications that is climbs close to 600 dam by Wednesday.
Unfortunately, confidence is low with regard to temperatures based
on the differences between the exact placement/strength of the upper
ridge in addition to the orientation of the mid-level ridge. While
long range guidance is not to far separated on the upper level
features, the mid-level ridge builds over the southeast, which would
place southwesterly flow underneath the eastern side of the upper.
The details may make the difference between above normal
temperatures and well-above normal temperatures with the outlier
being the CMC (cooler than normal). There is medium confidence in a
warming trend but uncertainty in the magnitude of the heat potential.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 634 AM CDT Thu Jul 20 2023

Flight conditions range from patchy IFR to VFR across the region
this morning. The patchy IFR has been intermittent, resulting
from lower cloud bases along a diffuse stationary that has
meandered over the area for the last several days. Visibilities
restrictions of 2SM-5SM have accompanied the lower ceilings. While
all sites have been impacted to some extent, KUIN will be the
least impacted as a cold front arrives sooner in the period and
cleans things up.

The boundary will linger around the central Missouri and metro
terminals until 13z-14z. Widespread impacts will remain south of
the terminals in relation to thunderstorms over southwest
Missouri. This complex is expected to continue its east-
southeast jaunt with isolated to scattered coverage around the
terminals. Aside from a stray thunderstorm this morning, most
radar returns have lacked lightning this far north of the better
organized complex to the south. Most terminals have been assigned
VCSH for this reason. A cold front will push through the region
this afternoon with the potential for isolated thunderstorms, but
coverage is expected to be far enough east and limited enough in
coverage to withhold any mention in the prevailing groups at this
time.

Northwesterly flow commences this evening with VFR extending
through the remainder of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 4:17 AM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
417 AM CDT Thu Jul 20 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
417 AM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible today. Thunderstorms
this afternoon into early this evening have the potential to produce
isolated large hail and damaging winds, mainly east of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance (15-40 percent) for thunderstorms south of I-70
Friday.

There is a lower chance (15-30 percent) for thunderstorms over parts
of the area Saturday and Sunday. There is a slight chance (15
percent) for thunderstorms late Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Maples

In the hours before

Local storm report, Jul 20, 9:06 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     Tstm Wnd Dmg     Bland                   38.30N 91.63W
07/20/2023                   Gasconade          MO   Public

            Split tree. Time estimated from radar.

&&

MRM/Zhang
Local storm report, Jul 20, 10:14 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1014 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     Flood            5 NNE Cherryville       37.93N 91.26W
07/20/2023                   Crawford           MO   911 Call Center

            Flooding over roadway.

&&

MRM/Zhang
Local storm report, Jul 20, 10:16 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1016 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Hail             2 NE Benld              39.11N 89.78W
07/20/2023  E0.88 inch       Macoupin           IL   Amateur Radio

            Time estimated from radar.

&&

MRM/Zhang
Local storm report, Jul 20, 10:31 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
1031 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Tstm Wnd Dmg     1 S Staunton            39.00N 89.79W
07/20/2023                   Macoupin           IL   Trained Spotter

            8 inch tree limbs down, time estimated from
            radar.

&&

MRM/Zhang

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:11 AM CDTSevere Thunderstorm WarningLSXGreene, Macoupin49 min
Jul 20, 8:56 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin49 min
Jul 20, 9:28 AM CDTAreal Flood AdvisoryLSXRandolph18 min
Jul 20, 9:45 AM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery45 min
Jul 20, 9:46 AM CDTFlash Flood WarningLSXRandolph3 hr
Jul 20, 11:12 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair, Washington34 min
Jul 20, 12:00 PM CDTAreal Flood AdvisoryLSXClinton, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.